West Virginia, 2012

Damaging Winds in West Virginia, July 26, 2012

July 26, 2012 · NWS PBZ · 9 events in 6 counties and zones

Multiple lines of severe thunderstorms developed and moved east across the Ohio valley ahead of a strong cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$245,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Multiple lines of severe thunderstorms developed and moved east across the Ohio valley ahead of a strong cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 2:27 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 26, 2:27 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
327 PM EDT THU JUL 26 2012

.SYNOPSIS...
A SQUALL LINE OF SEVERE THUNDERSTORMS WILL MOVE THROUGH WITH
DAMAGING WIND, HEAVY RAIN, HAIL, AND LOTS OF LIGHTNING. THERE
WILL STILL BE SCATTERED THUNDERSTORMS AROUND THE UPPER OHIO VALLEY
UNTIL SATURDAY NIGHT, WHEN A SOUTHBOUND COLD FRONT BRINGS LOWER
HUMIDITY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE MAIN CONCERN THROUGH EVENING WILL BE THE PASSAGE OF A SQUALL LINE
OF SEVERE THUNDERSTORMS WITH DAMAGING WIND, HAIL, HEAVY RAIN, AND
LOTS OF LIGHTNING.

SPC HAS UPGRADED THE ENTIRE AREA TO SEVERE
THUNDERSTORM WATCH UNTIL 10 PM, WITH WIDESPREAD DAMAGING
THUNDERSTORMS THE MOST PROBABLE SEVERE THUNDERSTORM HAZARD. WFO
PITTSBURGH HAS BEEN ISSUING SEVERE THUNDERSTORM WARNINGS BASED ON
RECENT RADAR DEVELOPMENTS.

A FLASH FLOOD WATCH HAS BEEN ISSUED AS THE THUNDERSTORMS WITH
HEAVY RAIN WILL BE MOVING THROUGH URBAN AREAS, DURING EVENING
COMMUTE AND EVENING HOURS. IT MAY HAVE TO BE EXTENDED AND EXPANDED
IF LINES OF THUNDERSTORMS CONTINUE TO DEVELOP FARTHER WEST.

HPC HAS HAD A SLIGHT RISK OF EXCESSIVE RAINFALL. RAIN AMOUNTS OF
MORE THAN 1.5 INCHES IN LESS THAN 3 HOURS CAN CAUSE FLASH FLOODING
IN URBAN AREAS AND WHERE DRAINAGE IS POOR. IF MORE THAN 2.5 INCHES
OCCUR, SERIOUS FLASH FLOODING CAN DEVELOP.

RECENT HRRR MODEL OUTPUT, ALONG WITH 12Z WRF-NMM MODEL OUTPUT,
INDEED SHOWS THERE CAN BE TWO OR THREE LINES OF THUNDERSTORMS.
HOWEVER, OUR OPINION IS THAT THE INITIAL LINE WILL HAVE THE
HIGHEST WIND GUSTS, WHILE THE LATTER LINES CAN CONTRIBUTE TO THE

DUBOIS-PITTSBURGH PA-WHEELING WV/ KDUJ-KPIT-KHLG/: 4-5PM.
INDIANA-MORGANTOWN WV/ KIDI-KMGW/: 4-6PM.
OAKLAND MD/ K2G4/: 5-7 PM.

CONSIDERING THE TIMINGS, THE STORMS CAN IMPACT EVENING COMMUTERS
AND THOSE PARTICIPATING IN OUTDOOR EVENING ACTIVITIES.

CONTINUE TO EXPECT SCATTERED THUNDERSTORMS LATER TONIGHT IN THE
WAKE OF THESE LINES OF STORMS. PATCHY FOG MAY ALSO OCCUR.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
RECENT SREF MODEL OUTPUT, WITH DETAILS FROM 12Z NAM MODEL OUTPUT, SHOWS
HUMID AND HENCE UNSTABLE CONDITIONS REMAINING ACROSS THE UPPER
OHIO VALLEY UNTIL THE COLD FRONT, WITH LOWER DEW POINTS, MOVES
SOUTHWARD THROUGH AREA, SATURDAY NIGHT. THUS HAVE MAINTAINED A
CHANCE OF THUNDERSTORMS INTO SATURDAY EVENING. SUNDAY SHOULD BE
DRY.

FORECASTED TEMPERATURES USING BLEND OF RECENT GFS AND NAM MOS AND
SREF MEAN VALUES, WHICH INDICATED TEMPERATURES CONTINUING WARMER
THAN NORMAL, WITH DAYTIME HIGHS BY UP TO 5 DEGREES, AND EARLY
MORNING LOWS BY UP TO 10 DEGREES.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
EXPECT DRY CONDITIONS TO HOLD UNDER WEAK SURFACE HIGH PRESSURE
THROUGH MONDAY.

AN UPPER TROUGH IS PROGGED TO REMAIN OVER THE EAST COAST THROUGH
MUCH OF NEXT WEEK. MODELS CONTINUE TO HINT AT A SURFACE LOW MOVING
SLOWLY ALONG THE EAST COAST TUESDAY THROUGH THURSDAY...WHILE A
FRONTAL BOUNDARY APPROACHES FROM THE GREAT LAKES. PLAN TO KEEP
CHANCE POPS FOR SHOWERS AND THUNDERSTORMS MONDAY NIGHT INTO
THURSDAY.

FORECAST TEMPERATURES ARE CLOSE TO HPC GUIDANCE AND WILL BE
GENERALLY A FEW DEGREES ABOVE NORMAL THROUGH THE EXTENDED PERIOD.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WILL CONTINUE TO AMEND TAFS, PERTAINING TO IFR RESTRICTIONS AND
POSSIBLE WIND GUSTS OVER 50 KTS, BASED ON MOVEMENT AND
DEVELOPMENT OF THE LINES OF THUNDERSTORMS THROUGH 02Z.

EXPECT COVERAGE OF THUNDERSTORMS TO DECREASE TO SCATTERED BY LATE
TONIGHT. POST-STORM FOG AND STRATUS MAY ALSO CAUSE A SHORT PERIOD OF
IFR RESTRICTIONS MAINLY FROM 08Z TO 12Z FRIDAY. SCATTERED SHOWERS
AND STORMS WITH OCCASIONAL RESTRICTIONS WILL CONTINUE OVER THE
REGION FRIDAY.

OUTLOOK...FRIDAY NIGHT THROUGH TUESDAY...
SCATTERED THUNDERSTORMS AND THE POTENTIAL FOR RESTRICTIONS WILL
REMAIN THROUGH SATURDAY AS AN UPPER TROUGH AND A SECONDARY FRONT
PUSH ACROSS THE UPPER OHIO VALLEY. DRY VFR CONDITIONS ARE EXPECTED
UNDER SURFACE HIGH PRESSURE SUNDAY AND MONDAY. INCREASING MOISTURE
ASSOCIATED WITH AN EAST COAST LOW WILL FUEL SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ039>041-
     048>050-057>059-068-069.
     FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ041-050-
     059-069.
PA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ020-021-029-
     031-073-075.
     FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR PAZ013>016-
     020>023-029-031-073>076.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ001>004-012-
     021-022.
     FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ001>004-
     012-021-022.

&&
Hazardous weather outlook, Jul 26, 2:31 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT THU JUL 26 2012

OHZ039-040-048-049-057-058-068-271945-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-NOBLE-
331 PM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

SLIGHT RISK FOR EXCESSIVE RAINFALL. THUNDERSTORM RAIN AMOUNTS OF
MORE THAN 1.5 INCHES MAY CAUSE FLASH FLOODING IN URBAN AREA AND
WHERE DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AT THIS TIME, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
APPEARS LOW FRIDAY AND SATURDAY. STARTING SUNDAY, NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-WVZ023-041-271945-
GARRETT-MERCER-VENANGO-FOREST-PRESTON-TUCKER-
331 PM EDT THU JUL 26 2012

...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SLIGHT RISK FOR EXCESSIVE RAINFALL. SLIGHT RISK FOR EXCESSIVE
RAINFALL. THUNDERSTORM RAIN AMOUNTS OF MORE THAN 1.5 INCHES MAY
CAUSE FLASH FLOODING IN URBAN AREA AND WHERE DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AT THIS TIME, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
APPEARS LOW FRIDAY AND SATURDAY. STARTING SUNDAY, NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ041-050-059-069-PAZ020-021-029-031-073-075-WVZ001>004-012-021-022-
271945-
COLUMBIANA-JEFFERSON OH-BELMONT-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
331 PM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AT THIS TIME, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
APPEARS LOW FRIDAY AND SATURDAY. STARTING SUNDAY, NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ013>016-022-023-074-076-271945-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-
WESTMORELAND RIDGES-FAYETTE RIDGES-
331 PM EDT THU JUL 26 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AT THIS TIME, THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
APPEARS LOW FRIDAY AND SATURDAY. STARTING SUNDAY, NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 26, 2:15 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     NEW CASTLE              41.00N  80.35W
07/26/2012                   LAWRENCE           PA   AMATEUR RADIO

            TREE DOWN ELLWOOD ROAD

&&

EVENT NUMBER PBZ1200840

XX
Local storm report, Jul 26, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
324 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     NEW CASTLE              41.00N  80.35W
07/26/2012                   LAWRENCE           PA   AMATEUR RADIO

            LARGE TREE DOWN AND POWER OUTAGE VALLEY ROAD

&&

EVENT NUMBER PBZ1200841

XX
Local storm report, Jul 26, 2:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     5 NW COOKSBURG          41.38N  79.28W
07/26/2012                   CLARION            PA   911 CALL CENTER

            TREES DOWN ON HOUSE. PERSON TRAPPED.

&&

EVENT NUMBER PBZ1200842

XX
Local storm report, Jul 26, 2:37 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     NEW CASTLE              41.00N  80.35W
07/26/2012                   LAWRENCE           PA   911 CALL CENTER

            TREES AND LINES DOWN NASHUA ROAD.

&&

EVENT NUMBER PBZ1200843

XX
Local storm report, Jul 26, 2:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     TSTM WND DMG     BEAVER                  40.69N  80.31W
07/26/2012                   BEAVER             PA   911 CALL CENTER

            TREES AND POWER LINES DOWN.

&&

EVENT NUMBER PBZ1200844

XX
Local storm report, Jul 26, 2:49 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND DMG     EVANS CITY              40.77N  80.06W
07/26/2012                   BUTLER             PA   911 CALL CENTER

            TREES AND WIRES DOWN NUMEROUS LOCATIONS FROM EVANS CITY
            NORTHWARD.

&&

EVENT NUMBER PBZ1200845

XX

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
July 26, 3:00 PM EST
Where
Hancock County, 0.53 mi W of New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.500, -80.610

Law enforcement reported trees down.

Thunderstorm Wind, Hancock

When
July 26, 3:00 PM EST
Where
Hancock County, 1.74 mi SE of New Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
911 Call Center
Coordinates
40.480, -80.580

Law enforcement reported trees down.

Thunderstorm Wind, Wetzel

When
July 26, 4:15 PM EST
Where
Wetzel County, 0.53 mi E of Endicott
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.680, -80.570

Law enforcement reported trees down.

Thunderstorm Wind, Marshall

When
July 26, 5:15 PM EST
Where
Marshall County, 1.26 mi ENE of Benwood
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.030, -80.710

A trained spotter reported large trees down.

Thunderstorm Wind, Marion

When
July 26, 5:30 PM EST
Where
Marion County, 0.53 mi W of Fairmont
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
39.480, -80.140

Law enforcement reported trees and power lines down.

Thunderstorm Wind, Monongalia

When
July 26, 6:00 PM EST
Where
Monongalia County, 0.87 mi SE of Cassville
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
39.660, -80.060

Law enforcement reported numerous trees down.

Thunderstorm Wind, Preston

When
July 26, 6:05 PM EST
Where
Preston County, Hazelton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.650, -79.530

Law enforcement reported trees down.

Thunderstorm Wind, Marion

When
July 26, 6:15 PM EST
Where
Marion County, 0.53 mi W of Fairmont
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
39.480, -80.140

Law enforcement reported trees down.

Thunderstorm Wind, Monongalia

When
July 26, 6:30 PM EST
Where
Monongalia County, Browns Chapel
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
39.500, -79.920

Law enforcement reported trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2012Every state in 2012This day in weather historyWarnings in West Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402145, 402146, 402148, 402147, 402150, 402153, 402151, 402152, 402154.